Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > Women's Health
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 02-27-2013, 12:31 PM   #1
Senior LCF Member
 
leeney's Avatar
 
Join Date: Feb 2003
Location: SE MI
Posts: 657
Gallery: leeney
Stats: 142/136/129
WOE: low carb
Osteoporosis..

Hi all, I went and searched the threads and couldn't find anything that helped, so I'll just ask you all here.
I'm not big on doctors, they scare me. I get a physical every few years and it seems all they do is say 'Oh, you have this; take this drug.' When I get home and do some research I always find better ways of coping then taking their drugs.

I am 59 years old. I exercise almost every day, some cardio/some weights. I take calcium, vitamin D, and other supplements. Last week I had a bone density test and they are telling me my bones are thinning. They told me to START doing all this stuff I've been doing for years. Then the doctor said to come in and discuss treatment options. I am really scared. I don't want to take anything like that Fosomax, or the bone strengthening drugs. I've known people on those and the side effects are horrific.

Is anyone here dealing with this situation? What do you do? How have you handled it?

Thanx so much for any help you all can give me.
leeney
leeney is offline   Reply With Quote

Sponsored Links
Old 03-01-2013, 05:35 AM   #2
Junior LCF Member
 
Join Date: Feb 2013
Posts: 3
Gallery: Shortie
WOE: Gluten, Grain, & Sugar Free Low Carb
Start Date: 2/2/2013
I have osteopenia in both my hips and low back (I'm 42), my osteopenia is a symptom of Graves' (hyperthyroidism).
Your Doctor will probably would want you to take something Fosomax, that seems like what they do nowadays. My thyroid doctor wanted me to get a shot for my osteopenia, sorry I forgot the name of it he said the shot didn't have the side effects like Fosomax. Well I never went to get the shot and my doctor never asked so, I just left it at that lol.

If your doctor suggests Fosomax or something tell you want to try supplements, diet, and exercise first for awhile like a year or more. So I would ask how much and what kind of supplements. (Also vitamin D3 helps with calcium). Also getting a blood test see if your lacking in any supplements wouldn't hurt either.

You didn't say where your osteoporosis is so if you go to a gym ask a trainer for weight bearing exercises to do for wherever you have your osteoporosis is.

Good luck!
Shortie is offline   Reply With Quote
Old 03-02-2013, 02:45 AM   #3
Senior LCF Member
 
leeney's Avatar
 
Join Date: Feb 2003
Location: SE MI
Posts: 657
Gallery: leeney
Stats: 142/136/129
WOE: low carb
Thanks, Shortie, I will look into all of that! They didn't tell me where my osteo was, but the scan was taken of my spine so I'm assuming that is the area. Thing is, I am having no problems at all....no aches or pains, no weakness, I workout most days and there is no difficulty with my cardio or my weight plan. I only did this test because the doctor pushed me to, due to my age. so is this condition something that sneaks up on you? Do you just go outside one day to get the mail and break a leg? I'm pretty confused about it.
leeney is offline   Reply With Quote
Old 03-02-2013, 08:35 AM   #4
Junior LCF Member
 
Join Date: Feb 2013
Posts: 3
Gallery: Shortie
WOE: Gluten, Grain, & Sugar Free Low Carb
Start Date: 2/2/2013
Quote:
Originally Posted by leeney View Post
so is this condition something that sneaks up on you? Do you just go outside one day to get the mail and break a leg? I'm pretty confused about it.
I haven't really done a lot of research on it, but I think overtime as we age we lose bone mass, so it might put us in a situation that yes if we fall we "might" break a hip or something. Also I think we might be likely to get stress fractures if we don't actually break something.
But in my opinion I think it has a lot to do with the pharmaceutical companies pushing/scaring the doctors and patient to take these pills and/or shots. Possibly making to seem worse than it actually is, but I don't know.
I do know if I am "forced" to take something I will not take the pill form. That one causes people to lose their jaw BONE! That I find very weird and strange how can something that is suppose to build up your bones, but cause you to lose your jaw "bone" (?!?!) is beyond me. I was told by my thyroid doctor the shot doesn't cause that and has less risk/side effects and also you only take every 6 months if I remember right.

Ask your doctor to see your bone mass results and I am pretty sure it should have scanned your hips as well, it's an all in one test. You probably won't be able to get a physical copy of it, at least I don't. But the test will be an actual x-ray print of your spine and hips and another page of your test results stating if you are green, yellow, or red and where is your osteoporosis is on your spine and/or hips. (This page you might be able to get a copy of.)
My last bone scan was my spine is in the upper yellow, closer to green which is good so I have osteopenia. My hips is also in the yellow, but closer to red that is not good my hips are slipping into osteoporosis. But my bone scan for me fluctuates I guess depending on what my thyroid has been doing. (One of the symptoms of Graves' is losing bone mass) A couple of scans before my recent one my spine was closer to red and my hips were better closer to green.
I will admit I was not consistent with taking my vitamins or exercise. I am now trying to be better with that, so hopefully with my next scan things will improve.
Shortie is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 03:52 AM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.